Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 40, NWS Kansas City, MO

March 9, 2019Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2019, 12:40 PM CST for Platte County, Missouri. It took effect at Mar 10, 2019, 8:56 PM CDT. It was in force for 9 days.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 12:40 PM CST (18:40 UTC)
In effect from
Mar 10, 2019, 8:56 PM CDT
Expired
Mar 19, 2019, 10:10 AM CDT
In force
9 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Platte City (PLCM7).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:21 AM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Mar 9, 5:21 AM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
521 AM CST Sat Mar 9 2019

.Discussion...
Issued at 244 AM CST SAT MAR 9 2019

Primary forecast focus is on rain and thunderstorms today.

Through 200 AM CST, an area of rain continues to build eastward
across central and southeastern Kansas, driven primarily by stout
isentropic ascent, within the warm sector, ahead of the surface low
shifting eastward off the CO/KS high plains. Farther south, ahead of
the associated frontal boundary, convection has kicked off across
central Oklahoma, supported by a decent ridge of 500 to 1500 J/Kg
SBCAPE and forcing from a loosely defined warm front. The surface low
is expected to lift east/northeast through the morning, toward
northeastern Kansas and northwestern Missouri. Steady warm air
advection has lead to a gradual increase in surface dew points, with
lower to mid 40s dew points from the Ozarks into west central
Missouri and adjacent parts of eastern Kansas, currently.

Towards dawn, as the low center approaches, surface winds will shift
more southerly and rain chances will increase from Kansas into
Missouri. Expect thunder chances to increase around 10 to 13Z (400
to 700 AM CST), as the already stout low level jet increases and
noses into the region and a ribbon of instability builds from the
Flint Hills/western Ozarks into west central Missouri. Suite of 06z
soundings were available from WFOs and NSSL researchers in Ft.
Smith, AR. Profiles from Lamont, OUN, SGF, and Ft. Smith suggested
rather stable boundary layer, but given latest convection near OKC
and forecast soundings, expect destabilization is underway, with
similar destabilization occurring later this morning as WAA
increases, lapse rates steepen, and CAPE values increase, farther
northward into southeastern Kansas and western Missouri.

Similar to yesterday's discussion, hail and wind gusts will be the
greatest concern with the strongest storms. Agree with the latest
SPC outlook shifting the Marginal risk east of the KC Metro and
KS/MO border, with focus on central into southern and southwestern
Missouri. Overall, we could see a handful of strong storms, possibly
severe, this morning, with hail between dimes to quarter size.

Total rainfall from this system will be between a half to an inch,
with locally higher amounts possible where thunderstorms occur.
Several rivers are forecast to go into flood stage, mainly the Grand
and the Platte, later today or Sunday. Check our website for the
latest river forecasts. Additionally, always stay aware of the
potential for flash flooding due to heavy rainfall in thunderstorms.

Expect the surface low to lift east and northeast, rather quickly,
across northwestern Missouri through noon. In it's wake, strong
northwest winds will develop across eastern Kansas and across
central Missouri. The Wind Advisory that was already in effect has
been expanded both in time and space.

Our next chance for precipitation will arrive late Monday night
through Tuesday. Expect primarily rain, but there could be a narrow
window Tuesday morning for some snow or sleet in northern Missouri.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 517 AM CST SAT MAR 9 2019

Rain and thunderstorms will continue to impact area terminals
through the morning hours. IFR ceilings will likely persist, at a
minimum, through 18z before improving to MVFR. Expect rain and
thunder chances to end through midday. Strong westerly winds will
become the primary aviation concern for the afternoon, with gusts
approaching 30 to 40kts, at times, into the early evening. After
sunset, ceilings will continue to improve, and should be back to
VFR by 01 to 03z. West winds will relax, but remain breezy for
most of the later half of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from noon today to 7 PM CST this evening for
     KSZ025-057-060-102>105.

MO...Wind Advisory from noon today to 7 PM CST this evening for
     MOZ020>022-025-028>033-037>040-043>046-053-054.

&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Mar 9, 7:07 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
707 AM CST Sat Mar 9 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101315-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
707 AM CST Sat Mar 9 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain with isolated thunder is possible for the rest of the morning
through the afternoon. Rainfall totals between one half of an inch to
one inch is expected today. This could cause some flooding for
rivers, creeks, streams, and low- lying areas. Storms will be out of
area by sunset.

 A wind advisory is in effect from 12 PM to 6 PM for counties along
and south of HWY 36. Westerly sustained winds between 25-30 mph are
expected with gusts up to 45 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Precipitation chances return Tuesday through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 9, 11:00 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1100 AM CST SAT MAR 9 2019

KSZ060-091730-
Linn KS-
1100 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY UNTIL
1130 AM CST...

At 1100 AM CST, Doppler radar was tracking a strong thunderstorm near
Blue Mound, or near Mound City, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pleasanton and Mound City.

LAT...LON 3804 9501 3805 9502 3833 9484 3823 9461
      3803 9480
TIME...MOT...LOC 1700Z 219DEG 35KT 3807 9491

Blair
Special weather statement, Mar 9, 11:24 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1124 AM CST SAT MAR 9 2019

MOZ038-043-044-091800-
Cass MO-Johnson MO-Lafayette MO-
1124 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE AND WESTERN JOHNSON COUNTIES UNTIL NOON CST...

At 1124 AM CST, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Holden, Kingsville, Strasburg, Gunn City, Pittsville, La Tour and
Quick City.

LAT...LON 3859 9423 3883 9415 3883 9412 3894 9411
      3893 9378 3857 9402
TIME...MOT...LOC 1724Z 203DEG 37KT 3863 9414

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:32 AM CSTSpecial Weather StatementEAXCass43 min
Mar 9, 3:54 AM CSTSpecial Weather StatementEAXBates51 min
Mar 9, 9:07 AM CSTRiver Flood WarningEAXJohnson, Pettis46 hr
Mar 9, 9:07 AM CSTRiver Flood WarningEAXCooper, Saline58 hr
Mar 9, 9:07 AM CSTRiver Flood WarningEAXCooper22 hr
Mar 9, 9:07 AM CSTRiver Flood WarningEAXHoward40 hr
Mar 9, 9:07 AM CSTRiver Flood WarningEAXCooper46 hr
Mar 9, 9:34 AM CSTRiver Flood WarningEAXDaviess, Gentry34 hr
Mar 9, 9:34 AM CSTRiver Flood WarningEAXDaviess, Livingston44 hr
Mar 9, 9:34 AM CSTRiver Flood WarningEAXLinn, Livingston7 days
Mar 9, 9:34 AM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Mar 9, 9:34 AM CSTRiver Flood WarningEAXCarroll, Chariton26 days
Mar 9, 11:24 AM CSTSpecial Weather StatementEAXJohnson36 min
Mar 9, 12:12 PM CSTRiver Flood WarningEAXCass, Henry, Johnson36 hr
Mar 9, 12:40 PM CSTRiver Flood WarningEAXBuchanan8 days
Mar 9, 12:40 PM CSTRiver Flood WarningEAXPlatte9 days
Mar 9, 3:01 AM CSTSpecial Weather StatementEAXLinn44 min
Mar 9, 4:27 AM CSTSpecial Weather StatementEAXJohnson, Wyandotte48 min
Mar 9, 11:00 AM CSTSpecial Weather StatementEAXLinn30 min
Mar 9, 3:30 PM CSTRiver Flood WarningEAXAtchison, Leavenworth36 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.